Optic neuritis with diminution of visual acuity was observed in six children with cystic fibrosis. Postmortem examination of the eyes was made in two of them. Strong circumstantial evidence suggested that chloramphenicol administered for prolonged courses of treatment was responsible. Special attention should be paid to diminution of visual acuity in the course of chloramphenicol therapy and this drug should be administered whenever possible in courses not exceeding four weeks. In cystic fibrosis, two separate types of ocular lesions are encountered: retinal vascular changes which do not affect vision and optic neuritis following prolonged chloramphenicol therapy. Both conditions are apt to coexist in fibrocystics with severe pulmonary involvement.
|Original language||English (US)|
|Number of pages||4|
|Journal||JAMA: The Journal of the American Medical Association|
|State||Published - Sep 21 1964|
ASJC Scopus subject areas